First Post (hello Everybody)

First Post (hello Everybody)

Hi, I'm a 65 year old man who six months ago was diagnosed with RLS by a Consultant Neurosurgeon. At the time my symptoms were an irresistable need to move my legs because of sensations in my joints, mainly ankle and knee followed by an hour or two of almost unconciousness or very deep sleep when my wife said my legs flayed about. On waking there followed a period of confusion and insomnia. Attacks were always in the evening, usually after a meal and when relaxed on sofa watching TV. My GP treated me with levodopa which caused such bad side effects that I had to stop. I was then prescribed Cymbalta, (even worse side effects) and amytriplene which was the same effect as Cymbalta.

Recently symptoms have developed around those above and now follow this pattern. A feeling of intense coldness and

and excess peeing (every hour) followed by the same symptoms of irresistable need to move my legs and arms. Walking becomes clumsy and unbalanced. The desire for deep sleep follows as before. When I wake up after a couple of hours I have an erection though I do not feel aroused. I am totally irrational, have watering eyes, am overwhelmingly oppressed like a great weight upon me, intermittent sharp pain in head and I can't stop myself moving arms, legs and body. Sound becomes unbearable as does bright light. Terrible high pitch constant whistle in ears. Can't sleep, can't concentrate and can't control my movement. Pass massive stools. After many hours of this, exhausted I finally get an hour or two sleep and wake tired but able to function. These attacks usually last overnight, from after dinner. In the last couple of weeks these attacks have started to last 24 hours and are totally disruptive.

I am normally energetic walking my dog for a couple hours daily, gardening and generally normal living except when these attacks happen which are becoming more intense and frequent.

My GP believes my reaction to the drugs is caused by brain damage which I sustained as a child and is worried about giving me any drugs which react on the central nervous system. I have found that smoking marijuana during the insomnia alleviates the irrationality and oppression and relaxing my tense limbs and body so that I can play computer games or pass time during the insomnia. This action may be illegal and contraversial but it helps and when in that state anything that helps is good.

Am I typical of RLS? I believe that the brain damage I have may be causing me problems in old age and that the main cause is that. Any help or comments would be greatly appreciated.

19 Replies

  • Hi Jovian, welcome to the forum. Can I just ask are you now off the medications you had side effects to? Are you on any other medication? How long have you been off the levodopa?

  • Hi p1pp1ns. I stopped taking levedopa in February and all associated medication since mid April. I have diabetes so take 500 mg Metformin twice daily for the last 5 years, Simvastatin and Asprin for a decade or more. Also occasional Tramadol and Codeine/Paracetamol mix (prescribed) for relief of pain from degenerating disc disease.

  • Well it seems certain you meet the criteria of rls, thete are other meds to try eg pramipexile, ropinerole, neupro patch, pregablin, gabapentin and strong painkillers.Some of them can cause symptoms to become worse over time and be very hard to get off However many people find relief from rls from these drug.Levodopa isnt used very often now.There are some meds that can make rls worsen.They include antidepressants and antihistamines. Go to for info on treatments and what to avoid.Your GP prescribed yoi amitryptalene which for most people sends restless legs crazy.Maybe there is another GP who knows more about the condition. However some of your symptoms you now have dont fit in with usual rls.I fully understand why you are taking the cannabis and I have no moral objections but as you have a previous brain injury this could be causing alot of your new problems. I have been googling this and it seems this is likely sorry to say! So go and see GP anf if you can get your rls to manageable level ans and sleep better then you may not need the cannabis. The leh movements you have when asleep are a different condition bit many rls have both.Its PLMD so google up on that, If you get a dopamine agonist type of drug for your rls it will usually calm that down too.It is very important to get yourself informed about this type of drug as withdrawal can make rls very severe.Many people use them for long periods with no problems..Once you understand this it will be your choice..Good luck

  • That sounds very normal for out of control RLS. Cymbalta and Amitriptyline are two meds well known to exacerbate RLS, so in my opinion any doctor that prescribes those is reaching in the dark and does not know as much RLS as he or she thinks they do. Especially the AMI. That is a tricyclic antidepressant, that should be avoided by 99% of us, along with SSRI antidepressants. They should not be used on people with RLS either. Amitriptyline made my RLS so bad, that was the only time i thought of "offing" myself. is a great web site, based in the US, but the info is from one of the best RLS doctors in the country. Are you on ANY meds now?

  • Thank you, that is what my Dr. wanted me to take the generic for Cymbalta and I have it, but decided not too.

    How I wish people understood what we go through and they can find something to help!

  • No meds nightdancer. My GP was trying to treat the depression caused by the attacks in the belief that the depression was causing the attacks. Yes an error to be sure but she is such a good family doctor that I would not want to lose her.

  • That is very understandable. :) My GP is great is also. It is a good feeling.

  • There is a very good summary of drug options in a leaflet circulated with our news-letter number 67 (1/10/13) Not sure how to access it on-line if you don't have it. Maybe someone else knows. Give a copy of it to your doctor. I know more about RLS than my doc, but keep him informed with our news-letters - - - !

    I am male, 67, and take 2mg Ropinirole extended release at 7PM followed by 0.5mg normal Ropinirole boost at lunch-time. I get about 75% success with this, (so far). 4-5 hours sleep is good, but then again, I never have slept much.

  • I will see iff I can get that newsletter and do as you suggest. I think very much that she is on a learning curve with treating this.

    I did read in another thread about one sufferer taking 50 mg tramadol at 2 pm and again at 10 pm. I have tramadol which I use occasionally for pain relief and I will try using it twice daily in the same way.

    I am very wary of some of the pharmaceuticals used to treat rls and would prefer a more natural solution. Opiates have been around much longer than the modern pharmaceuticals, I include codeine and tramadol in the opiates group and feel the side effects are less harmful with these.

  • Hi Jovian, Tramadol can be very good for RLS. Alot of people take them and get relief from their RLS. I wish i could take them, i would change from Pramipexole to them, I can take one and be fine, but one is not enough to quieten my RLS. Two, makes me violently sick. But, yes definately try them and see if they help you. When you take them, is something you will need to work out. The person who was taking them at 2pm and then at 10pm, was because she was also reducing the Mirapex. Good luck hope they help... :)

  • Thanks Elisse, will see how it works out. Sorry you can't take Tramadol, have you tried the slow release version, one a day and releases the drug over 12 or 24 hours, not sure which.

  • Not sure if they do a slow release one here in the UK. I have got one i tried a few weeks ago, which is Tramadol/Paracetamol, so a lower dose of Tramadol. I was able to take two of those together at night, but wasnt enough to keep the RLS at bay all night, worked for 4 hrs. Could only take them every 6 hrs because of the paracetamol in them.

  • pretty sure no slow release on your side of the pond. I used to know for sure, but it is in the back of brain. ;)

  • Definatly slow release is available as a 200 mg capsule labelled Tramadol 200 MR

  • I get so mad at the Dr's that want to give me pain pills and I tell them they do not work! I am surprised to see how they do help people on here, but nothing for me!

  • That is why a running theme is that no one thing works for everyone. what meds one person can take, the next person cannot tolerate side effects or they just do not work. RLS is a lot of trial and error.

  • If you go to the RLS-UK site and click on Treatment the list of drug options is there.

  • Yes was considered early on but discounted.

  • Bless your heart!!! You may have Parkinson's or Fibromyalgia??? Get checked sweetheart. I pray that you find some relief soon. If I can help answer any questions just ask. xxx Mitzi

You may also like...